Container World is part of the Informa Tech Division of Informa PLC

This site is operated by a business or businesses owned by Informa PLC and all copyright resides with them. Informa PLC's registered office is 5 Howick Place, London SW1P 1WG. Registered in England and Wales. Number 3099067.

Informa
Key Sessions

Jim Ford

Keynote: Beyond the Fog & Over the Edge: The Container Continuum

Pareidolia

Rob Cameron

Keynote: Keeping Your Kids Happy! How Roblox Uses Containers to Solve Problems for over 70 Million Gamers

Roblox

Sarbjeet Johal

Keynote Panel: Future View -- Containers at the Edge

Batchery Incubator

Wesley Chun

Keynote: Google's Serverless Journey: Past to Present

Google

Apr 18
Show Filter
8:00am - 9:30am 90 mins
Registration
9:30am - 9:40am 10 mins
Info
Keynote Programming
Welcome Remarks
  • Tami Carter - Portfolio Manager, Informa

Location: B1/B2, Mission City Ballroom

Open to all attendees and exhibitors.


9:40am - 10:00am 20 mins
Info
Keynote Programming
Keynote: Beyond the Fog & Over the Edge: The Container Continuum
  • Speaker Jim Ford - Strategic Technology Advisor, Pareidolia

View Session Slides

Location: B1/B2, Mission City Ballroom

Technology keeps moving faster, making technology choices vs hype-cycles harder to distinguish. Join Jim Ford, Chief Technologist at Pareidolia, LLC and former Chief Architect at ADP, as he discusses the coming convergence across the cloud computing landscape. Server or serverless, function or managed service, isolation or containment, encapsulate or refactor. The exponential rate of change will create surprising outcomes and possibly some “magical thinking” before the robots take our jobs and AI writes our code. What will the future ubiquity of orchestration bring, how will less than zero-trust evolve, and what can we learn from the past to help us prepare?

Open to all attendees and exhibitors.

10:00am - 10:20am 20 mins
Info
Keynote Programming
Keynote: Keeping Your Kids Happy! How Roblox Uses Containers to Solve Problems for over 70 Million Gamers
  • Rob Cameron - Technical Director, Cloud Services, Roblox

View Session Slides

Location: B1/B2, Mission City Ballroom

If you think the problems you solve with containers are hard, wait until you hear from Roblox! (Because your children's problems are the WORST, right?) Roblox maintains availability and performance of a platform used by 70 million gamers worldwide and skillfully manages to keep operations costs in check. Using HashiCorp Nomad for managing VM- and container-based workloads that scale to 1000s of nodes, Roblox created a solution also preventing data loss in the case of large-scale failures. Roblox has tackled the hard problems of running stateful services without sacrificing critical resiliency and redundancy. They figured out how to scale to millions of users without scaling a storage platform, and guarding against attack or large-scale failures. Come hear Rob Cameron, Technical Director of Cloud Services at Roblox, who will describe the innovative environment he built leveraging containers to run gaming infrastructure at a massive scale. 

Open to all attendees and exhibitors.

10:20am - 10:25am 5 mins
Info
Keynote Programming
Startup Lightning Talk: Codefresh
  • Raziel Tabib - Founder & CEO, Codefresh

Location: B1/B2, Mission City Ballroom

Open to all attendees and exhibitors.

10:25am - 10:30am 5 mins
Info
Keynote Programming
Startup Lightning Talk: Solecular
  • Sri Sukhi - Founder & CEO, Solecular

View Session Slides

Location: B1/B2, Mission City Ballroom

Open to all attendees and exhibitors.

10:30am - 11:10am 40 mins
Info
Keynote Programming
Keynote Panel: Future View -- Containers at the Edge
  • Moderator Sarbjeet Johal - Senior Technology Strategist, Batchery Incubator
  • Panelist Mark Thiele - Advisory Board | Chief Strategy Officer, Apcera
  • Panelist Simon Crosby - CTO, Swim.ai
  • Panelis Lori MacVittie - Advisory Board | Principal Technical Evangelist, F5 Networks
  • Panelist Susan Wu - Advisory Board | Senior Product Marketing Manager, VMware
  • Panelist Haseeb Budhani - CEO & Founder, Rafay Systems

No Slides Available

Location: B1/B2, Mission City Ballroom

The growing number of smart edge devices are pushing computing increasingly toward the edge. This panel will explore the intersection of containers/cloud-native development and the emerging technologies of IoT and Edge. 

Open to all attendees and exhibitors.

11:10am - 11:30am 20 mins
Info
Keynote Programming
Keynote: Google's Serverless Journey: Past to Present
  • Wesley Chun - Senior Developer Advocate, Google

View Session Slides

Location: B1/B2, Mission City Ballroom

Serverless, shorthand for "opinionated logic-hosting containers," continues on its sky-high trajectory. New features and products are continually being released by vendors, all with developer focus and DevOps convenience in mind. Let's back up a bit and take a glimpse of Google's serverless journey, the products, and target audiences, from the first step to the most recent, taken only a week ago at Google Cloud NEXT '19.

11:30am - 1:00pm 90 mins
Networking Break & Lunch on Expo Floor
1:00pm - 1:20pm 20 mins
Info
Runtimes & Orchestration
Track Sponsor Keynote: A Brief History of Kubernetes.
  • Duffie Cooley - Staff Cloud Native Architect, VMware

Location: B1, Mission City Ballroom

Over the last few years, we've seen Kubernetes emerge as the leader in container orchestration. Join us for a brief history of the project and a view into the many ways that folks are using it today. This talk will provide insight into the rapid adoption of the project and what the future holds.

All Access, Conference, Startup Conference or Enterprise Conference pass required to attend this session.

1:00pm - 1:20pm 20 mins
Info
DevOps & SRE
Track Sponsor Keynote: Scaling ElasticSearch on Kubernetes
  • Ryan Staatz - Head of DevOps, LogDNA

View Session Slides

Location: B2, Mission City Ballroom 

We’ve been where you are. We’re LogDNA. We manage both, a large multi-tenant, multi-cloud ElasticSearch-based logging platform, as well as individual, single-tenant, on-premise deployments of LogDNA. Two vastly different workloads, both running on Kubernetes.

We’ll be discussing everything from managing small clusters efficiently without breaking the bank, as well as how to scale ElasticSearch beyond petabytes and still sleep soundly at night.

1:00pm - 3:00pm 120 mins
Expo Hall
Expo Hall Open: 11:30 AM - 7:30 PM
1:20pm - 2:00pm 40 mins
Info
Runtimes & Orchestration
Scared of the Huge Kubernetes ecosystem? Adopt It Incrementally.
  • Mazedur Rahman - Senior Software Engineer, Independent

View Session Slides

Location: B1, Mission City Ballroom 

Kubernetes brings almost all the coveted features such as service discovery, horizontal scaling, rolling updates, binpacking, etc. that are extremely essential to build fault-tolerant cloud-native applications. At the same time, Kubernetes ecosystem is huge and very fast-moving. Stiff learning curve around massive ecosystem and many moving parts often become a major barrier to adopt Kubernetes and to take advantages of all its benefits. For example, we started using Docker in 2013 and deployed services in production with Docker v0.8. Although we embarked on containerization very early, it wasn't until 2017 when we deployed self-hosted Kubernetes on AWS. In this talk, we will discuss the driving forces to adopt Kubernetes and how we are adopting Kubernetes incrementally. We will also share how we overcame our FUD and improved developer productivity through self-service workflows.

1:20pm - 2:00pm 40 mins
Info
DevOps & SRE
The Future of Cloud Native CI/CD
  • Dan Lorenc - Staff Software Engineer, Google

View Session Slides

Location: B2, Mission City Ballroom 

CI/CD pipelines are the cornerstone of modern software delivery, whether you push to prod on every merged pull request or carefully stage rollouts over several days. These systems may range from manually-run Bash scripts to complex, telemetry-aware controllers that can detect issues with a release while the rollout is in progress, but they all have a few elements in common. This talk will focus on how cloud native infrastructure changes the CI/CD game. Through examples and demos, we will show the design and usage of Knative Pipelines: a Kubernetes-style pipeline/workflow resource. This set of Custom Resource Definitions (CRDs) can be used to replace your Bash scripts with GitOps style workflows or can be customized to provide deep integration with systems like Jenkins X. The goal of this talk is for participants to understand how Kubernetes and containers simplify and change the CI/CD process, why the pipeline CRD was designed the way it is and how to use it to build a modern CI/CD platform.

1:20pm - 2:00pm 40 mins
Info
Service Mesh / Observability
Securing Istio-Based Container Orchestration
  • Marek Sadowski - Developer Advocate, IBM

Location: M1, Mission City Ballroom

When you decide to develop your system with containers, there is the moment when fine-tuning Kubernetes and Load Balancing makes all the difference. This session would explore the techniques one can use to optimize infrastructure modernization through resiliency testing, load balancing, security, and monitoring by bringing Istio as the open source-based solution.  In this session, you will learn about Istio's capabilities in smart load balancing, resiliency testing, policy management, and monitoring.

2:05pm - 2:45pm 40 mins
Info
Runtimes & Orchestration
Panel: Cloud Native/Cloud Immigrant: Modernizing the Enterprise
  • Moderator Jo Peterson - VP, Cloud Services, Clarify360
  • Panelist Mike Fratto - Senior Analyst, 451 Research
  • Panelist Leslie Carr - Engineering Manager, Quip
  • Panelist Mathew Newfield - CISO, Unisys
  • Panelist Joshua Schlanger - VP, Development Operations and IT, Demandbase

View Session Slides

Location: B1, Mission City Ballroom 

This panel will bring together leaders from “born in the cloud” companies, along with enterprises modernizing their legacy application and infrastructures to discuss what it means to be “cloud native”, the different challenges they have faced, best practices and a forward view on what’s coming on the Cloud Native horizon.

2:05pm - 2:45pm 40 mins
Info
DevOps & SRE
CI/CD at Verizon Media using Screwdriver
  • Jithin Emmanuel - Senior Manager, Software Development Engineering, Verizon Media

View Session Slides

Location: B2, Mission City Ballroom 

Overview of Screwdriver, an open source CI/CD product built using modern technologies. Will share how it’s used at scale for CI/CD at Verizon Media and answer any questions attendees might have.

2:05pm - 2:45pm 40 mins
Info
Service Mesh / Observability
Service Meshes, But at What Cost?
  • Lee Calcote - Advisory Board | Head of Technology Strategy, SolarWinds

Location: M1, Mission City Ballroom

As you learn of the architecture and value provided by service meshes, you’re intrigued and initially impressed. Upon reflection, you, like many others think: “I see the value, but what overhead does being on the mesh incur?”

Complicating the answer is the fact that there are over 10 service meshes projects to choose from. We’ll take an in-depth look at the landscape of service meshes, characterize and contrast their functionality as well as their data plane and control plane architectures.

We will examine research results (from university collaboration) of performance testing through an open source service mesh benchmark tool and provide an apples-to-apples comparison of the performance of different service meshes, their control planes, and data planes.

Prerequisite knowledge: Conceptual familiarity with the general purpose(s) of service meshes.

For: Architects, Platform Engineers, Operators, Developers

Key Takeaways: With different service meshes, come different features, deployment styles and, unfortunately, overhead. Attendees will learn of the functional differences between service meshes and of Meshery, a utility for multi-mesh performance comparison.

2:50pm - 3:30pm 40 mins
Info
Runtimes & Orchestration
Kubernetes Operators, State-Seeking Infrastructure
  • Carson Anderson - Cloud Ops Engineer, Domo

View Session Slides

Location: B1, Mission City Ballroom 

Everyone wants their infrastructure to be clearly defined and re-creatable. There are so many great tools which allow us to define our infrastructure in configuration repos and then apply it -with- code. But most of these tools lack the ability to orchestrate complex operations since they can only apply new configuration. They also rarely, if ever work to help your infrastructure seek a desired state automatically. Kubernetes operators allow us to do exactly that, define our infrastructure and seek the state automatically. This takes the idea of infrastructure as code to its logical conclusion and allows engineers to truly commit operational knowledge into code. And, thanks to the Operator SDK project, creating and maintaining a Kubernetes operator is easier than ever!


2:50pm - 3:30pm 40 mins
Info
DevOps & SRE
Fireside Chat with VMware's Megan Bigelow on Customer Reliability Engineering & Diversity in Tech
  • Megan Bigelow - Senior Manager, Customer Reliability Engineering Cloud Native Apps BU, VMware

Location: B2, Mission City Ballroom 

We sit down for a conversation with VWware's Megan Bigelow on the ins and outs of Customer Reliability Engineering. Megan is also the Board President & Founder of PDXWIT, an organization that supports and celebrates those who identify as women, non-binary and underrepresented people in tech, We'll also take the opportunity to discuss the current state of diversity in tech and how it can be increased.

3:30pm - 4:00pm 30 mins
Coffee Break on the Expo Floor
4:00pm - 5:25pm 85 mins
Info
Runtimes & Orchestration
Kubic and CaaS Platform, The Duo Helping Shape Enterprise CaaS
  • Cameron Seader - Senior Innovative Technologist, SUSE

View Session Slides

Suse Deployment Guide

Location: B1, Mission City Ballroom 

openSUSE Kubic isn't new to the container world. Maybe you have never heard of it. It's an exciting community building a pure Certified Kubernetes distribution. There's more, we have integrated other open source technology and container related technologies to make it lightweight, reliable, autonomous. Built from the ground up we have incorporated a rolling release transactional updates if that's your requirement. While our enterprise SUSE CaaS Platform built from the same DNA with kubeadm incorporated for full Kubernetes cluster bootstrapping. Yes, there is more. Come and learn about these two exciting projects, their direction, DNA, community, and how you can get involved today. In the end, we will take you through a short hands-on tutorial to realize the excitement of a CaaS Platform so you can feel confident deploying your microservices today.

All Access, Conference, Startup Conference or Enterprise Conference pass required to attend this session.

4:00pm - 4:40pm 40 mins
Info
DevOps & SRE
BPF: Bringing Linux to the Microservices Era
  • Dan Wendlandt - Co-Founder, Isovalent

View Session Slides

Location: B2, Mission City Ballroom

Microservices have brought a transition in application development to meet the most demanding speed to deliver. Enabled by container technologies, microservices have typically been deployed on Linux hosts where the kernel has traditionally been difficult to change. In recent years, eBPF (extended Berkeley Packet Filter) has grown its capabilities to provide powerful tooling in the Linux kernel. Shortened to "BPF", this Linux kernel technology maps well to the changes in workloads on Linux hosts in the microservices era. Facebook, Google, and Netflix are all strong proponents of BPF technology for various use cases including load-balancing, tracing, and performance monitoring.   One example of the power of BPF is in the network security space. Leveraged by Cilium (the open source network security plugin for Kubernetes), the network plumbing and security policy enforcement is done much more efficiently than legacy solutions that use IPtables. More advantages include DDOS mitigation and acceleration of sidecars.  

All Access, Conference, Startup Conference or Enterprise Conference pass required to attend this session.

4:00pm - 4:40pm 40 mins
Info
Service Mesh / Observability
Service Mesh: An Architectural pattern for Application Networking across Multiple Clusters, Infrastructure and Clouds
  • Manish Chugtu - CTO, Cloud Infrastructure and Microservices, Avi Networks

View Session Slides

Location: M1, Mission City Ballroom

The popularity of modern applications built on container-based microservices architecture and Kubernetes has led to new requirements for application networking. The emergence of the service mesh architectural concept directly addresses the need for disaggregated services for container environments. The service mesh makes it possible to deliver services such as traffic management, security, and observability to these applications.

In this session, we will explore the service mesh as an architectural pattern and how modern applications both in containerized clusters as well as traditional applications outside can benefit from the granular delivery of networking services made possible by a service mesh. The session will include best practices used by enterprises who have deployed large container clusters.


4:00pm - 5:30pm 90 mins
Expo Hall
Expo Hall Open: 11:30 AM - 7:00 PM
4:45pm - 5:25pm 40 mins
Info
DevOps & SRE
Automated Canary Release in K8S
  • Billy Yuen - Principal Engineer, Intuit

View Session Slides

Location: B2, Mission City Ballroom 

Canary release is a critical component in modern CI/CD to detect performance degradation and avoid expensive performance testing. At Intuit, we added automated canary to our production release pipeline by implementing an integrated solution using BO Jenkins, Argo CD, Kayenta and Wavefront. The talk will cover our learning and experience in this journey.

4:45pm - 5:25pm 40 mins
Info
Service Mesh / Observability
Network Service Mesh - A cloud native networking disruption in the making
  • Prem Sankar Gopannan - Director of Engineering, Lumina Networks

Location: M1, Mission City Ballroom

NetworkServiceMesh is a new Opensource ecosystem and it aims at simplifying the complexity of CloudNative Networking. With 5G and Edge Cloud gaining momentum, cloud native deployments are becoming more relevant for both Enterprise and Service Provider space. The current networking models for Cloud Native architecture are inherently complex. NetworkServiceMesh adopts the concept of ServiceMesh patterns and simplifies the networking. The session will provide an overview, architecture and use case modeled using networkservicemesh. More details at https://networkservicemesh.io.

5:30pm - 7:00pm 90 mins
Happy Hour on the Expo Floor
8:00am - 9:30am

Registration

More
Showing of Streams
11:30am - 1:00pm

Networking Break & Lunch on Expo Floor

More
Showing of Streams
3:30pm - 4:00pm

Coffee Break on the Expo Floor

More
Showing of Streams
5:30pm - 7:00pm

Happy Hour on the Expo Floor

More